Are These "Voices" I'm Hearing?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Are These "Voices" I'm Hearing?


Though presenting symptoms of Bp disorder since pre/early teens, I was only diagnosed Bp 3 years ago.  Previous treatnment from family physcian included anti-depressants, sleeping pills, and anti-psychotics.  I am concerned about having treatment resistant BP and about compulsive, uncontrollable thoughts to hurt/kill myself.  I trust no one and fear being commited.  As for the "hearing voices"...can you explain this to me?  I always thought this to mean a different and distinquishable "voice" inside or outside of a person's mind "instructing" a person to behave or involve themselves in detremental behaviors...ie: self harm or harm of others.  However, recent readings have lead me to question that the compulsive thoughts I have to cut off my hand, cut my body, burn my body, kill myself are "voices" that many professionals have inquired, "Do you here voices" to which my reply is "No".  Can you clarify for me what it means to "hear voices" and what can I do to stop this maddening phenomena?  I am currently taking zoloft 150mg, clonapin, 1mg, and lithium 600-900mg (I do not tolerate the lithium very well), and also remeron 30 mg to help me sleep.  I find I quickly become acclimated to a medication and they have to be increased to continue to be affective.  Then come the physical side affects of nausea, disorientation, etc.  Also, I have had episodes in which I believed myself to be the ultimate "power" of the universe and episodes of paranoa in which I believed my wife and mother to be conspiring to have me committed.  I realize there are alot of questions here....has my Bp diagnosis been inaccurate...do I suffer from other mental disorders.  I have equal episodes of wanting to destroy the entire world as humanity is the lowest form of life on this earth.  Please help if you can.  I am so lost and am not able to accurately describe these things to my wife or therapist...neither of which has proven to be trustworthy.  I am afraid my only relief or peace will come from death. 
 

Dear Bud -- 
Of the several important questions here, I'll pick a couple I think are the most likely to lead you somewhere good (I hope).  

First, are these "voices" you're hearing?  It won't matter too much, as far as guiding treatment, in my view -- that is, I would not make them the focus except to watch how much risk you might face of following "their" instructions -- which could be substantial and I hope your doc' is aware of them; if not, inform her/him.  If you can pretty clearly state you're not planning on following through on those "voices" or thoughts, you're just having them, then she/he will not be able to "commit" you (although one could argue that if she sees/hears something in your report that does allow her to do so, you'd be best off if she did, and that you (and me, sort of) shouldn't be second-guessing her on that...).  You've got serious symptoms, but fortunately they are treatable in the vast majority of people, so you shouldn't hold back too much now on trying to get them taken care of. 

Second, about halfway through the paragraph I started thinking a common thought for me as I read stories like this:  "I hope he's on an antidepressant".  Because, for one thing, it's so often the case.  And for another, is there something that might be done to radically change the course of things here without necessitating the really complex mixing of mood stabilizers that can (here's an answer to one of those questions) often help someone like you.  In other words, there's the good option of combining mood stabilizers, for the symptoms you describe.  But first there's the option of -- slowly, and with your doctor's awareness, consent, and guidance -- having a look at things without an antidepressant on board.  This is a very standard recommendation from many mood experts:  to treat complex mixed states and rapid cycling, first try not using (which usually means "stopping") an antidepressant (but, slowly taper, and not on your own, ok?)

Has your diagnosis been accurate?  There's nothing in your letter to suggest otherwise.  Get some help soon, it's very likely to make your life better.  Good luck, and I hope that's what happens soon. 

Dr. Phelps


Published June, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?